Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Mar 15, 2008, 8:36 PM PDT for San Diego County, California. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2008, 8:36 PM PDT (03:36 UTC)
- Expired
- Mar 15, 2008, 10:00 PM PDT
- In force
- 84 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 31 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 160336 FFWSGX CAC073-160500- /O.NEW.KSGX.FF.W.0023.080316T0336Z-080316T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 836 PM PDT SAT MAR 15 2008 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITY OF DULZURA... * UNTIL 1000 PM PDT * AT 830 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING VALLEY AND RANCHO SAN DIEGO HIGHWAY 94 IS PARTICULARLY SUSCEPTIBLE TO FLOODS AND DEBRIS FLOWS AT CROSSINGS WITH HOLLENBECK CANYON, SYCAMORE CANYON, PRINGLE CANYON, UNNAMED CANYONS NORTHWEST AND SOUTH EAST OF THE TOWN OF ENGINEER SPRINGS, COTTONWOOD CREEK, AND GRAPEVINE CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3275 11705 3279 11663 3259 11654 3255 11701 TIME...MOT...LOC 0336Z 180DEG 0KT 3267 11682 $$ SCV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:30 PM PDT, 7 hours 6 minutes earlier.
Area forecast discussion, Mar 15, 1:30 PM PDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT MAR 15 2008
.SYNOPSIS...STRONG ONSHORE FLOW AND WINDS ALOFT WILL CAUSE LOCAL
STRONG GUSTY WINDS TODAY...ESPECIALLY IN THE MOUNTAINS...DESERTS AND
COASTAL WATERS. A COLD STORM APPROACHING FROM THE NORTH WILL BRING
COOLING WITH SHOWERS AND POSSIBLE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH SUNDAY WITH SNOW ABOVE ABOUT 3500 FEET IN THE MOUNTAINS.
FAIR AND WARMER MOST OF NEXT NEXT WEEK UNDER HIGH PRESSURE. VERNAL
EQUINOX OCCURS ON WEDNESDAY...MARCH 19 AT 1048 PM PDT.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE TRACK AND TIMING OF THE
COLD SYSTEM MOVING INTO THE AREA THIS AFTERNOON AND TONIGHT.
SATELLITE IMAGERY UPSTREAM OVER CENTRAL CALIFORNIA AND OFF THE COAST
SHOWS A COLD CONVECTIVE PATTERN...NOT AN ORGANIZED FRONTAL BAND.
LOOKS LIKE MOST OF THE ACTIVITY SHOULD BEGIN OVER OUR AREA AROUND
SUNSET OR AFTER. MAIN IMPACT APPEARS TO BE THE SAN DIEGO COUNTY AREA
WITH LESSER AMOUNTS OF ACTIVITY OVER THE NORTHERN AREAS. MOST AREAS
SHOULD GET SOME SHOWERS OR THUNDERSTORMS THIS EVENING THROUGH SUNDAY
MORNING.
HAVE A SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE SAN DIEGO
MOUNTAINS BEGINNING AT 7 PM THIS EVENING AND CONTINUING UNTIL 8 PM
SUNDAY. THE WIND ADVISORY FOR MOST AREAS LOOKS GOOD SO NO CHANGES
WILL BE MADE...THERE.
A NORTHWEST TO NORTHERLY FLOW MOVES IN RAPIDLY BEHIND THE UPPER LOW
SUNDAY AFTERNOON AND EVENING WHICH SHOULD BRING RAPIDLY DRYING
DURING THE PERIOD. THERE COULD BE A BRIEF PERIOD OF UPSLOPE CLOUDS
ALONG THE NORTH SIDE OF THE SAN BERNARDINO MOUNTAINS SUNDAY
AFTERNOON AND EVENING BEFORE THE DRYING TAKES PLACE.
MEDIUM RANGE MODELS ARE ALSO IN AGREEMENT WITH A RIDGE BUILDING OVER
THE COAST BY MONDAY AND DOMINATING THROUGH THE MIDDLE OF THE WEEK.
THIS RIDGE BEGINS TO BREAK DOWN BY THE END OF THE WEEK AS A SERIES
OF SHORTWAVE TROUGHS MOVE BY TO THE NORTH OF THE AREA. THESE
SHORTWAVES SHOULD BRING A LITTLE COOLING ALONG WITH SOME DEEPENING
OF THE MARINE LAYER DURING THE PERIOD.
&&
.AVIATION...
152030Z...SHOWERS AND A FEW TSTORMS WILL DEVELOP THIS AFTERNOON AND
EVE AND MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. MARINE
LAYER CEILINGS WILL CONTINUE WEST OF THE MTNS WITH BASES AROUND 3000
FEET THROUGH THE EVE. FUNNEL CLOUDS ARE QUITE POSSIBLE WITH THE
SHOWERS. IN TSTORMS BASES COULD BE AS LOW AS 2500 FEET WITH MVFR
VSBY IN LOCAL MODERATE TO HEAVY SHOWERS. SHOWERS AND TSTORMS ARE
FORECAST TO CONTINUE THROUGH SUNDAY ALONG WITH STRONG GUSTY WEST TO
NORTHWEST WINDS AND ASSOCIATED STRONG TURBULENCE.
&&
.MARINE...
152030Z...STRONG WEST TO NORTHWEST WINDS WILL INCREASE IN THE OUTER
WATERS AND MOVE INTO THE INNER WATERS THIS AFTERNOON. SMALL CRAFT
ADVISORY WINDS IN THE OUTER WATERS WILL TURN TO GALE FORCE WINDS
THIS EVENING ALONG WITH SMALL CRAFT ADVISORY WINDS IN THE INNER
WATERS. THE STRONG WINDS WILL DECREASE A LITTLE SUN MORNING...BUT
CONTINUE RATHER STRONG THROUGH SUN EVENING ESPECIALLY IN THE OUTER
WATERS. A LARGE WEST NORTHWEST SWELL WILL CONTRIBUTE TO HAZARDOUS
SEAS THROUGH SUN. SHOWERS AND TSTORMS WILL DEVELOP LATE THIS
AFTERNOON ALONG WITH A FEW WATERSPOUTS THROUGH SUN. A HIGH SURF
ADVISORY CONTINUES THROUGH MON MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 3 AM PDT SUNDAY FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN
DIEGO COUNTY MOUNTAINS.
SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING UNTIL
8 PM SUNDAY EVENING FOR THE SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS
AND FOOTHILLS.
HIGH SURF ADVISORY UNTIL 2 PM PDT MONDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60
NM OUT INCLUDING SAN CLEMENTE ISLAND.
GALE WARNING FROM 8 PM THIS EVENING TO 8 PM PDT SUNDAY FOR
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM PDT
SUNDAY FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER AND OUT 30 NM.
&&
PUBLIC...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Mar 15, 9:40 AM PDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 940 AM PDT SAT MAR 15 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-161200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 940 AM PDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A COLD GULF OF ALASKA STORM STORM WILL BRING SHOWERS...MOUNTAIN SNOW...AND ISOLATED THUNDERSTORMS LATE THIS AFTERNOON THROUGH SUNDAY. WATERSPOUTS ARE POSSIBLE OVER THE COASTAL WATERS. IT WILL BE WINDY IN ALL AREAS...STRONGEST OVER THE MOUNTAINS AND DESERTS...AND COASTAL WATERS. .DAY ONE... TODAY THROUGH TONIGHT. * WIND ADVISORIES ARE CONTINUE FOR THE ENTIRE AREA. * SNOW AND BLOWING SNOW ADVISORY FOR THE SAN DIEGO MOUNTAINS. * HIGH SURF ADVISORY CONTINUES FOR THE BEACHES. * SMALL CRAFT AND GALE WARNINGS CONTINUE FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. * WIND ADVISORIES INTO SUNDAY MORNING. * SNOW AND BLOWING SNOW ADVISORY FOR THE SAN DIEGO MOUNTAINS THROUGH SUNDAY. * HIGH SURF ADVISORY INTO MONDAY AFTERNOON. * SMALL CRAFT AND GALE WARNINGS FOR COASTAL WATERS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN HAS BEEN ACTIVATED. MACKECHNIE/HORTON
In the hours before
Special weather statement, Mar 15, 4:20 PM PDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 420 PM PDT SAT MAR 15 2008 CAZ042-043-048-050-055>058-060>062-160500- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 420 PM PDT SAT MAR 15 2008 ...WINTER STORM MOVING ACROSS SOUTHERN CALIFORNIA... AN UNSEASONABLY COLD STORM WILL BRING SHOWERS AND THUNDERSTORMS ALONG WITH MOUNTAIN SNOW TONIGHT AND SUNDAY. THUNDERSTORMS WITH HAIL HAVE ALREADY BEEN REPORTED...AND SNOW HAS STARTED TO ACCUMULATE IN THE SAN BERNARDINO MOUNTAINS. ANTICIPATED RAINFALL ACCUMULATIONS ARE AS FOLLOWS... COASTAL AND VALLEY AREAS........0.15 TO 0.50 INCHES MOUNTAINS.......................0.40 TO 1.25 INCHES APPLE AND LUCERNE VALLEYS.......0.10 TO 0.30 INCHES LOWER DESERTS...................0.05 TO 0.20 INCHES SNOW LEVELS WILL FALL TO 2500 FEET TONIGHT...VERY LOW FOR THIS TIME OF YEAR. BRIEF WHITE OUT CONDITIONS WILL OCCUR AT TIMES IN THE MOUNTAINS AND FOOTHILLS. ROADS WILL BECOMING SNOW COVERED AND SLIPPERY AS TEMPERATURES CONTINUE TO FALL OVERNIGHT. SEVERAL INCHES OF SNOW ARE LIKELY IN THE MOUNTAINS. HEAVY SNOW SHOWERS WILL CREATE WHITE OUT CONDITIONS AT TIMES. ACCUMULATING SNOW ON INTERSTATE 15 IN THE CAJON PASS AND INTERSTATE 8 THROUGH THE SAN DIEGO COUNTY MOUNTAINS COULD MAKE TRAVEL TREACHEROUS. LIGHT SNOW WILL FALL IN THE APPLE AND LUCERNE VALLEYS AND ON THE LOWER SLOPES AND FOOTHILLS OF THE COACHELLA VALLEY AND THE ANZA BORREGO DESERT. WEEKEND TRAVELERS SHOULD PREPARE FOR STRONG WINDS IN ALL AREAS...WITH THE STRONGEST WINDS IN THE MOUNTAINS AND DESERTS. SMALL CRAFT ADVISORIES AND GALE WARNINGS ARE IN EFFECT THIS WEEKEND. ROUGH SEAS AND HIGH SURF FROM 6 TO 10 FEET WILL CONTINUE THROUGH SUNDAY. THE SHOWERS WILL TAPER OFF SUNDAY NIGHT...LINGERING LONGEST IN THE MOUNTAINS BEFORE ENDING LATE. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:13 PM PDT | Flash Flood Warning | SGX | San Diego | 92 min |
| Mar 16, 2:58 AM PDT | Snow Advisory | SGX | Riverside, San Bernardino, San Diego | 7 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.